Alert archive / New York / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 62, NWS Buffalo, NY
NWS Buffalo, NY issued this severe thunderstorm warning at Sep 5, 2018, 11:19 PM EDT for Erie County, New York. It was in force for 26 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 5, 2018, 11:19 PM EDT (03:19 UTC)
- Expired
- Sep 5, 2018, 11:45 PM EDT
- In force
- 26 min
- Issued by
- NWS Buffalo, NY
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Erie County, NY
The radar
The Buffalo radar (KBUF), 29 km from the middle of the area, began a volume at 03:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 5, 11:22 PM EDT | TSTM WND DMG | 3 Nne Eden, NY | TREE DOWN |
| Sep 5, 11:34 PM EDT | TSTM WND DMG | Orchard Park, NY | SEVERAL TREES DOWN |
| Sep 5, 11:40 PM EDT | TSTM WND DMG | 1 W East Aurora, NY | POWER LINES AND TREES DOWN ON KNOX RD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 3.3 hours before the alert went out and 28 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 975 J/kg
- Mixed-layer CIN
- -61 J/kg
- Mixed-layer LCL
- 1380 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 40 m²/s²
- 0-3 km storm-relative helicity
- 124 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
357
WUUS51 KBUF 060319
SVRBUF
NYC029-060345-
/O.NEW.KBUF.SV.W.0062.180906T0319Z-180906T0345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Buffalo NY
1119 PM EDT WED SEP 5 2018
The National Weather Service in Buffalo has issued a
* Severe Thunderstorm Warning for...
Central Erie County in western New York...
* until 1145 PM EDT.
* At 1119 PM EDT, a severe thunderstorm was located over Derby, or
near Hamburg, moving east at 40 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
West Seneca, Lackawanna, Hamburg, East Aurora, Evans, Elma, Boston
and Eden.
This includes Interstate 90 between exits 57A and 56.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4259 7905 4272 7907 4289 7863 4276 7855
4261 7859
TIME...MOT...LOC 0319Z 250DEG 33KT 4267 7895
HAIL...0.75IN
WIND...60MPH
$$
Hitchcock2 follow-up statements
478
WWUS51 KBUF 060333
SVSBUF
Severe Weather Statement
National Weather Service Buffalo NY
1133 PM EDT WED SEP 5 2018
NYC029-060345-
/O.CON.KBUF.SV.W.0062.000000T0000Z-180906T0345Z/
Erie NY-
1133 PM EDT WED SEP 5 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1145 PM EDT
FOR CENTRAL ERIE COUNTY...
At 1133 PM EDT, a severe thunderstorm was located over Orchard Park,
or near Hamburg, moving east at 20 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
West Seneca, Hamburg, East Aurora, Elma, Boston, Eden, Colden and
Orchard Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 4262 7891 4274 7892 4289 7863 4276 7855
4261 7859
TIME...MOT...LOC 0333Z 255DEG 19KT 4274 7875
HAIL...0.75IN
WIND...60MPH
$$
Hitchcock492
WWUS51 KBUF 060347
SVSBUF
Severe Weather Statement
National Weather Service Buffalo NY
1147 PM EDT WED SEP 5 2018
NYC029-060356-
/O.EXP.KBUF.SV.W.0062.000000T0000Z-180906T0345Z/
Erie NY-
1147 PM EDT WED SEP 5 2018
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL ERIE COUNTY HAS
EXPIRED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been allowed to expire. However gusty
winds, small hail, and frequent lightning are still possible with
this thunderstorm.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Buffalo.
LAT...LON 4262 7891 4274 7892 4289 7863 4276 7855
4261 7859
TIME...MOT...LOC 0346Z 250DEG 33KT 4278 7861
$$
HitchcockWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 5, 10:34 PM EDT, 45 minutes earlier.
Area forecast discussion, Sep 5, 10:34 PM EDT, 45 minutes before
Area Forecast Discussion National Weather Service Buffalo NY 1034 PM EDT Wed Sep 5 2018 .SYNOPSIS... A cold front will slowly move across Western and Central New York overnight. This will bring a a few broken lines of showers and thunderstorms, but more importantly, much cooler weather for the end of the week. High pressure will move north of the region Friday and Saturday with dry weather across the region. The next system is expected to arrive either late Sunday or Monday and spread rain across much of the Great Lakes and Northeast into early next week. && .NEAR TERM /THROUGH THURSDAY/... Late this evening, a cold front is just north of a Detroit to Toronto to Ottawa line. Radar shows a broken line of showers and thunderstorms just ahead of this boundary, with scattered thunderstorms across eastern Lake Erie. A shortwave embedded in the upper level flow will continue to push this front southeastward and across the area overnight. There is poor agreement among mesoscale guidance, so instead the forecast will focus the best chance for precipitation along the front. Based on widespread lightning upstream, the latest update maintains a risk for thunderstorms overnight. Thursday...The front should be part way through the state. Eventually, expect some weak convection during the day. Precipitation amounts should be fairly paltry and generally under 0.1" but expect enough coverage to warrant a likely mention of showers and possibly a thunderstorm across the Southern Tier as the front slowly sags to the south. Otherwise expect abundant clouds, and most importantly, increasingly more comfortable humidity levels as dewpoints slowly drop into the 60s. && .SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/... Welcome relief from the heat will continue through this period as the center of a large area of Canadian surface high pressure expands from near Manitoba Thursday night to just north of region Saturday. This feature will bring comfortable levels of humidity and maintain temperatures near normal. Thursday night a cold front will continue to press southward, with a northerly flow ahead of the surface high across our region. Skies will be clear east of Lake Ontario, but south of the lake...and especially over the higher terrain lingering moisture on an upslope flow may linger clouds through most if not all of the night. There may even be a left over shower near the state line early...but for the most part our region will be dry. The clear skies will allow for temperatures to drop into the upper 40s to lower 50s east of Lake Ontario, while to the south overnight lows will remain in the upper 50s to around 60. Friday may be a day that we start mostly sunny, only to have self destructive clouds as a thin layer of moisture remains near 3-4K feet, and low level lapse rates readily steepen. The clouds and light northerly winds will maintain temperatures near normal, within the upper 60s to lower 70s for highs. Friday night the clouds will begin to thin and with clearing skies and the heart of the cold air aloft coming over the region, we should have overnight lows ranging from the mid 40s in the interior cool spots...to mid 50s closer to the lakes. On Saturday the center of the broad surface high will pass just to the north of Lake Ontario. This will maintain dry, pleasant conditions over the Eastern Great Lakes region. With 850 hPa temperatures only in the upper single digits...and with a mix of sun and clouds high temperatures will struggle to climb out of the 60s for many. With a cooler start...Saturday night will likely be the coolest night this period...with lows in the lower 40s interior, to mid 50s closer to the lakes. && .LONG TERM /SUNDAY THROUGH WEDNESDAY/... The focus this period will be upon Sunday-Monday when the remnants of tropical system Gordon passes near our region. This feature has the potential to bring moderate to heavy rain. Sunday will likely start the day dry with Canadian high pressure slipping towards Quebec and northern New England. In recent model runs, the operational models have delayed the onset of rain from Gordon...with now rain likely not to reach our region till later Sunday...or possibly even Sunday night. The center of what is left of Gordon will advance to the northwest of Lake Erie Monday night. Initial rains on isentropic upglide will become enhanced as the upper level low nears us...likely in the Sunday night to Monday time period. Will continue to mention some enhancement to the weather wording with moderate rains likely in the Sunday night to at least early Monday time period. The upper level low over the surface low will allow for minimal deepening to the surface low...and thus we'll maintain moderate winds...even though this is a classic track for much strong wind events in the fall. Tuesday a shower may linger...but behind the tropical remnants, drier air will likely produce a dry period Tuesday-Wednesday. A surface high pressure will pass over the region later Tuesday, and with southerly flow and building heights aloft, we'll have a warming trend to the surface temperatures. Highs Tuesday will rise a few degrees above normal...into the low to mid 70s, while Wednesday will likely have afternoon temperatures reaching the upper 70s to lower 80s across the area. && .AVIATION /03Z THURSDAY THROUGH MONDAY/... A cold front will slowly approach the region with an eventual IFR-MVFR cloud deck and scattered showers and thunderstorms into Thursday. These will taper off late Thursday afternoon when the cold front moves slowly into SE NY and Central PA. Meanwhile, cigs will slowly lift Thursday afternoon. Outlook... Thursday Night...VFR with areas of inland valley fog. Friday and Saturday...VFR. Sunday...Mainly VFR with a chance of showers and thunderstorms late. Monday...MVFR with showers. && .MARINE... Showers or short-lived storms will be possible with a cold front overnight into Thursday for all marine locations. Conditions will slowly improve later Thursday, with dry weather, light winds, and minimal wave heights for Friday. A NE flow may produce Small Craft Advisory Conditions south of Lake Ontario on Saturday. The next system should arrive late Sunday and last through Monday with possible Small Craft Advisories as a low moves northeast through Lake Huron. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...None. MARINE...None. && SYNOPSIS...Zaff NEAR TERM...Apffel/Zaff SHORT TERM...Thomas LONG TERM...Thomas AVIATION...Apffel MARINE...Apffel/Zaff
Hazardous weather outlook, Sep 5, 7:24 PM EDT, 3 hours 55 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 724 PM EDT Wed Sep 5 2018 NYZ001>008-010>014-019>021-085-062330- Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis- Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua- Cattaraugus-Allegany-Southern Erie- 724 PM EDT Wed Sep 5 2018 This Hazardous Weather Outlook is for western and north central New York. .DAY ONE...Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ042>045-062>065-SLZ022-024-062330- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 724 PM EDT Wed Sep 5 2018 This Hazardous Weather Outlook is for portions of Lake Erie, Lake Ontario and Saint Lawrence River. .DAY ONE...Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf
In the hours before
Special weather statement, Sep 5, 11:15 PM EDT, 4 minutes before
Special Weather Statement National Weather Service Buffalo NY 1115 PM EDT WED SEP 5 2018 NYZ010-085-060345- Southern Erie-Northern Erie- 1115 PM EDT WED SEP 5 2018 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL ERIE COUNTY... At 1115 PM EDT, a strong thunderstorm was located over Derby, or 8 miles west of Hamburg, moving east at 40 mph. Winds in excess of 40 mph and dime size hail are possible with this storm. Locations impacted include... Hamburg, East Aurora, Evans, Boston, Eden, Colden, Orchard Park, Angola, North Collins and Derby. This includes Interstate 90 between exits 57A and 57. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 4258 7905 4270 7909 4283 7861 4264 7851 TIME...MOT...LOC 0315Z 250DEG 33KT 4268 7899 Hitchcock
The office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 5, 10:28 PM EDT | Special Marine Warning | BUF | 62 min | |
| Sep 5, 11:15 PM EDT | Special Weather Statement | BUF | Erie | 30 min |
| Sep 5, 11:48 PM EDT | Special Weather Statement | BUF | Wyoming | 42 min |
| Sep 5, 11:57 PM EDT | Severe Thunderstorm Warning | BUF | Genesee, Wyoming | 48 min |
Nearby
Severe Thunderstorm Warnings in New York, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.